Disclaimer: The information, articles, and tips portrayed on this blog, while based on research, do not constitute medical advice. The opinions expressed are meant to educate and inform, but not to dictate lifestyle choices or personal beliefs. These articles are meant to provoke thought on issues surrounding college health and to inform the Hopkins community of healthy information and resources.

12.09.2011

Sip Tip: Meds and Mixing

12.09.2011

You’ve probably seen that warning on medicine bottles before. The danger is real. Mixing alcohol with certain medications can cause nausea and vomiting, headaches, drowsiness, fainting, or loss of coordination.   

It also can put you at risk for internal bleeding, heart problems, and difficulties in breathing. In addition to these dangers, alcohol can make a medication less effective or even useless, or it may make the medication harmful or toxic to your body. 

Some medicines that you might never have suspected can react with alcohol, including many medications which can be purchased over-the-counter—that is, without a prescription.  This can be things like pain killers, cough medicine, and even allergy medications like Benadryl.

Medications can be safe and effective when used appropriately. Be aware of what you are taking and the effects it might have on you.  Stay informed and avoid taking medication that is that not needed or could do harm to your body.

Talk to your doctor or pharmacist to be sure your medication will work right for you. Consider your own lifestyle choices, including alcohol use, other medications, and general health behaviors.  Having this conversation up front can make you more of aware of the options available to you and the concerns to be cognizant of.  

Image and Information provided by NIAAA



0 comments: